Graves disease is common amongst women of reproductive age. First line treatment is anti-thyroid medication with Propylthiouracil (PTU) recommended during the first trimester. PTU carries a small but significant risk of fulminant hepatic necrosis, at times fatal or necessitating transplant.
We discuss a case of a 33 year old Polynesian mother of five presenting with lethargy, prurtis and jaundice at 14 weeks gestation. She had a 4 year history of recurrent Graves’ disease treated intermittently with Carbimazole, swapped to PTU during early pregnancy. She was euthyroid at presentation.
Initially she was deeply jaundiced, with mild encephalopathathy and impaired synthetic function (total bilirubin 294 mcm/l, INR of 2.2, albumin 26). Half the bilirubin was unconjugated. Bilirubin peaked at 450 micromols per litre eight days after PTU cessation, transaminases peaked earlier with ALT 3060, AST 2790, ALP 639 and GGT 36 u/l. Trans-jugular liver biopsy showed acute hepatic necrosis with lobular and portal hepatitis involving fifty percent of hepatocytes. Most liver indicies improved over 2 weeks, with bilirubin lagging.
Her course was complicated by episodes of fasting hypoglycemic episodes treated with oral supplements overnight.
Free T4 remained in the normal range for a week, then rose 1 pmol/l per day (to 28 pmol/l at the planned thyroidectomy). Morphology scan showed a normal, healthy fetus. At the time of writing thyroidectomy was pending.
Although clinically overt PTU induced hepatitis was seen in up to 1.2% of patients in one study severe liver injury is rarely reported. Unconjugated bilirubin is believed to cross the placenta, however outcome data for a fetus exposed to high levels during early pregnancy is sparse. We present a case illustrating a rare and serious adverse reaction to a commonly prescribed drug in pregnancy with a likely positive outcome for mother and uncertain prognosis for child.